Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS Des Moines, IA

September 8, 2005Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 8, 2005, 9:14 AM CDT for Emmet County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 9:14 AM CDT (14:14 UTC)
Expired
Sep 8, 2005, 10:00 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081414
SVRDMX
IAC063-081500-
/O.NEW.KDMX.SV.W.0255.050908T1414Z-050908T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EMMET COUNTY IN NORTHWEST IOWA.

* UNTIL 1000 AM CDT.

* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF ESTHERVILLE...OR 30 MILES
  NORTHEAST OF SPENCER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ARMSTRONG BY 935 AM CDT.

THE LOCATIONS OF GRUVER...ESTHERVILLE MUNICIPAL AIRPORT...DOLLIVER
AND RINGSTED ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4351 9475 4333 9480 4327 9448 4349 9448

$$

FORSTER
2 follow-up statements
000 
WWUS53 KDMX 081439
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
939 AM CDT THU SEP 8 2005

IAC063-081500-
/O.CON.KDMX.SV.W.0255.000000T0000Z-050908T1500Z/
EMMET IA-
939 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN EMMET COUNTY
UNTIL 1000 AM CDT...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 16 MILES EAST OF ESTHERVILLE...OR 38 MILES
NORTHEAST OF SPENCER...AND MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN EMMET COUNTY...INCLUDING THE LOCATION OF ARMSTRONG.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4351 9475 4333 9480 4327 9448 4349 9448

$$

FORSTER
000 
WWUS53 KDMX 081459
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CDT THU SEP 8 2005

IAC063-081509-
/O.EXP.KDMX.SV.W.0255.000000T0000Z-050908T1500Z/
EMMET IA-
959 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 955 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT 
THURSDAY AFTERNOON FOR PORTIONS OF IOWA.

LAT...LON 4351 9475 4333 9480 4327 9448 4349 9448

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:45 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 8, 3:45 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTIVE CHANCES TODAY THROUGH THIS EVENING ARE THE PRIMARY
FORECAST CONCERNS. A BROAD AREA OF CONVECTION CURRENTLY ONGOING
ACROSS EASTERN SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA. THIS
ACTIVITY IS IN ADVANCE OF A SHORT WAVE TROUGH NOW ENTERING THE
WESTERN DAKOTAS. OTHER WEAK CONVECTION BEGINNING TO DEVELOP OVER
SOUTHEAST NEBRASKA NEAR THE WARM FRONTAL POSITION AND IN AN AREA OF
ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC. THE COMPLEX NOW
APPROACHING SIOUX FALLS HAS AN ASSOCIATED COLD POOL AND WOULD
SUGGEST THE MCS WOULD BEGIN TO FOLLOW THE CORFIDI VECTORS TO THE
SOUTH EAST AND INTO NW IA. LAST FEW VOLUME SCANS HAVE HINTED AT SOME
WEAKENING AS SUGGESTED BY LOWERING REFLECTIVITIES AND A MORE
EASTERLY MOVEMENT. STILL POSSIBLE THOUGH FOR ADDITIONAL STORMS TO
DEVELOP ON THE SOUTHERN FLANK AND WILL KEEP CHANCE POPS INTO CENTRAL
IA THIS MORNING.

WILL KEEP HIGHEST POPS ACROSS THE NORTH THIS MORNING WITH SMALLER
POPS TO THE SOUTH. POPS SOUTH SHOULD BE SUFFICIENT TO COVER ANY
SPILL OVER FROM NEBRASKA AND POTENTIAL SUDDEN DROP SOUTH OF MCS TO
THE NORTH. HAVE FOLLOWED THE 06Z NAM AND RUC13 WITH THE WARM FRONT
BECOMING ESTABLISHED ACROSS NORTH CENTRAL TO EAST CENTRAL IOWA. IF
CAN REALIZE SOME SUN IN THE VICINITY OF THE BOUNDARY...THEN SHOULD
HAVE RAPID DESTABILIZATION BY THE MIDDLE OF THE AFTERNOON AS THE
SHORT WAVE TROF APPROACHES. THIS SCENARIO WILL LEAD TO A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERALL STORM
MODE WILL BE MULTICELLULAR HOWEVER 0-6KM BULK SHEAR AND EFFECTIVE
SHEAR GREATER THAN 40KTS WOULD SUGGEST SUPERCELLS WILL BE POSSIBLE.
WILL MENTION AN ISOLATED TORNADO AS WELL THOUGH OVERALL LCL LEVELS
ARE MARGINAL. STORMS WILL LINGER INTO THIS EVENING AS THE SFC AND
850MB WARM FRONT LIFT NORTHEAST. THE STRONG WARM AIR ADVECTION AT
850MB WILL CREATE STEEP LAPSE RATES THROUGH MIDNIGHT. HAVE ENDED
POPS BY 06Z BUT THE DAY SHIFT WILL NEED TO REEVALUATE.

THE WARM AIR RETURNS FOR FRIDAY AND SATURDAY WITH A STRONG SOUTHERLY
FLOW IN PLACE. 1000-850MB THICKNESSES ARE HIGHEST ON FRIDAY THEN
DROP SLIGHTLY ON SATURDAY AS THE UPPER LEVEL RIDGE SHIFTS TO THE
EAST. HAVE UPPER 80S TO LOWER 90S GOING FOR BOTH DAYS WITH NO
PRECIPITATION. NO CHANGES PLANNED BEYOND SATURDAY WITH NEXT CHANCE
FOR PRECIPITATION STILL APPEARING TO BE THE MIDDLE OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 8, 5:09 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT THU SEP 8 2005

IAZ004>007-015>017-023>028-033>039-046>050-062-091015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
509 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT
EXPECT A COUPLE ROUNDS OF THUNDERSTORMS ACROSS THE AREA TODAY. A
FEW THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST OUT OF SOUTH
DAKOTA THIS MORNING. AN ISOLATED SEVERE STORM OR TWO MAY BE
POSSIBLE WITH THIS ACTIVITY INCLUDING NICKEL SIZED HAIL AND 60 MPH
WINDS. A GREATER RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL TO THE SIZE OF
GOLFBALLS...65 MPH WINDS AND AN ISOLATED TORNADO ALL POSSIBLE.
HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD WITH AMOUNTS
RANGING FROM 1 TO 3 INCHES. NO HYDROLOGICAL PROBLEMS ARE
ANTICIPATED THOUGH DUE TO THE RECENT DRY PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING THEN AGAIN BETWEEN
3 PM AND 8 PM.

IAZ044-045-057>061-070>075-081>086-092>097-091015-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY HOWEVER A
WARM FRONT LIFTING NORTH INTO NORTHERN IOWA THIS AFTERNOON WILL
LIMIT OVERALL COVERAGE AND SEVERE POTENTIAL. AN ISOLATED SEVERE
STORM IS POSSIBLE LATE THIS MORNING AND INTO EARLY THIS AFTERNOON
WITH THE PRIMARY THREAT BEING NICKEL SIZED HAIL. THE FOCUS FOR
THUNDERSTORMS IS ANTICIPATED TO SHIFT INTO NORTHERN AND NORTHEASTERN
IOWA BY THE MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:35 AM CDTSevere Thunderstorm WarningDMXPocahontas40 min
Sep 8, 10:50 AM CDTSevere Thunderstorm WarningDMXHumboldt40 min
Sep 8, 11:23 AM CDTSevere Thunderstorm WarningDMXWebster52 min
Sep 8, 11:29 AM CDTSevere Thunderstorm WarningDMXWebster46 min
Sep 8, 11:39 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright45 min
Sep 8, 11:42 AM CDTSevere Thunderstorm WarningDMXGreene48 min
Sep 8, 11:52 AM CDTSevere Thunderstorm WarningDMXBoone38 min
Sep 8, 11:55 AM CDTSevere Thunderstorm WarningDMXStory50 min
Sep 8, 12:13 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin33 min
Sep 8, 12:29 PM CDTSevere Thunderstorm WarningDMXBoone30 min
Sep 8, 12:33 PM CDTSevere Thunderstorm WarningDMXPolk, Story50 min
Sep 8, 12:34 PM CDTSevere Thunderstorm WarningDMXDallas50 min
Sep 8, 12:41 PM CDTSevere Thunderstorm WarningDMXPolk49 min
Sep 8, 1:00 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall60 min
Sep 8, 1:11 PM CDTSevere Thunderstorm WarningDMXWarren49 min
Sep 8, 1:22 PM CDTSevere Thunderstorm WarningDMXMarion53 min
Sep 8, 1:29 PM CDTSevere Thunderstorm WarningDMXTama46 min
Sep 8, 1:39 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
Sep 8, 2:07 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.